Clozapine toxicity

A discussion of pharmacokinetic factors

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

This report seeks to analyze and discuss different pharmacokinetic factors that might be responsible for a case of clozapine toxicity on a conventional clozapine dose. A 41-year-old Caucasian male with schizoaffective disorder was cross-titrated to 400 mg/day of clozapine to manage inadequate response on 6 mg/day of risperidone. A week later the patient became gradually confused and disoriented and eventually lost consciousness. The combined clozapine and norclozapine levels were elevated at 2500 ng/mL. Patient's symptoms resolved after clozapine was reduced to 75 mg/day with a reduction in clozapine and norclozapine levels to 420 ng/mL. Toxic clozapine levels may result from abnormal drug absorption, distribution, metabolism or elimination. Changes in absorption and/or distribution are unlikely to explain the toxic levels as clozapine has relatively high oral bioavailability at steady state and a large volume of distribution. In terms of metabolism, clozapine is primarily metabolized by CYP1A2, which biotransforms clozapine to norclozapine. However, it is unlikely that CYP1A2 was responsible, as any reduction in CYP1A2 activity would have likely altered clozapine and norclozapine ratio, which was not observed in this patient. Involvement of other CYP enzymes in the development of clozapine toxicity was ruled out through genotyping. Since liver and renal function tests were also within normal limit, it is difficult to pinpoint a single pharmacokinetic factor responsible for unusually high clozapine and norclozapine levels in this patient. However, a combination of various pharmacokinetic factors may provide an explanation for clozapine toxicity in this patient. Conclusion: Some patients can develop unusually high levels of clozapine and/or its metabolites on routine clozapine dosages resulting in clinically serious adverse effects as observed in our patient.

Original languageEnglish (US)
Pages (from-to)47-49
Number of pages3
JournalAsian Journal of Psychiatry
Volume1
Issue number2
DOIs
StatePublished - Dec 2008
Externally publishedYes

Fingerprint

Clozapine
Pharmacokinetics
norclozapine
Cytochrome P-450 CYP1A2
Poisons
Risperidone
Liver Function Tests
Consciousness
Psychotic Disorders
Biological Availability

Keywords

  • Clozapine
  • Factors
  • Pharmacokinetic
  • Toxicity

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Psychology(all)

Cite this

Clozapine toxicity : A discussion of pharmacokinetic factors. / Shad, Mujeeb.

In: Asian Journal of Psychiatry, Vol. 1, No. 2, 12.2008, p. 47-49.

Research output: Contribution to journalArticle

@article{086fc5ba2e024e2a9c7eff9667491b45,
title = "Clozapine toxicity: A discussion of pharmacokinetic factors",
abstract = "This report seeks to analyze and discuss different pharmacokinetic factors that might be responsible for a case of clozapine toxicity on a conventional clozapine dose. A 41-year-old Caucasian male with schizoaffective disorder was cross-titrated to 400 mg/day of clozapine to manage inadequate response on 6 mg/day of risperidone. A week later the patient became gradually confused and disoriented and eventually lost consciousness. The combined clozapine and norclozapine levels were elevated at 2500 ng/mL. Patient's symptoms resolved after clozapine was reduced to 75 mg/day with a reduction in clozapine and norclozapine levels to 420 ng/mL. Toxic clozapine levels may result from abnormal drug absorption, distribution, metabolism or elimination. Changes in absorption and/or distribution are unlikely to explain the toxic levels as clozapine has relatively high oral bioavailability at steady state and a large volume of distribution. In terms of metabolism, clozapine is primarily metabolized by CYP1A2, which biotransforms clozapine to norclozapine. However, it is unlikely that CYP1A2 was responsible, as any reduction in CYP1A2 activity would have likely altered clozapine and norclozapine ratio, which was not observed in this patient. Involvement of other CYP enzymes in the development of clozapine toxicity was ruled out through genotyping. Since liver and renal function tests were also within normal limit, it is difficult to pinpoint a single pharmacokinetic factor responsible for unusually high clozapine and norclozapine levels in this patient. However, a combination of various pharmacokinetic factors may provide an explanation for clozapine toxicity in this patient. Conclusion: Some patients can develop unusually high levels of clozapine and/or its metabolites on routine clozapine dosages resulting in clinically serious adverse effects as observed in our patient.",
keywords = "Clozapine, Factors, Pharmacokinetic, Toxicity",
author = "Mujeeb Shad",
year = "2008",
month = "12",
doi = "10.1016/j.ajp.2008.09.001",
language = "English (US)",
volume = "1",
pages = "47--49",
journal = "Asian Journal of Psychiatry",
issn = "1876-2018",
publisher = "Elsevier",
number = "2",

}

TY - JOUR

T1 - Clozapine toxicity

T2 - A discussion of pharmacokinetic factors

AU - Shad, Mujeeb

PY - 2008/12

Y1 - 2008/12

N2 - This report seeks to analyze and discuss different pharmacokinetic factors that might be responsible for a case of clozapine toxicity on a conventional clozapine dose. A 41-year-old Caucasian male with schizoaffective disorder was cross-titrated to 400 mg/day of clozapine to manage inadequate response on 6 mg/day of risperidone. A week later the patient became gradually confused and disoriented and eventually lost consciousness. The combined clozapine and norclozapine levels were elevated at 2500 ng/mL. Patient's symptoms resolved after clozapine was reduced to 75 mg/day with a reduction in clozapine and norclozapine levels to 420 ng/mL. Toxic clozapine levels may result from abnormal drug absorption, distribution, metabolism or elimination. Changes in absorption and/or distribution are unlikely to explain the toxic levels as clozapine has relatively high oral bioavailability at steady state and a large volume of distribution. In terms of metabolism, clozapine is primarily metabolized by CYP1A2, which biotransforms clozapine to norclozapine. However, it is unlikely that CYP1A2 was responsible, as any reduction in CYP1A2 activity would have likely altered clozapine and norclozapine ratio, which was not observed in this patient. Involvement of other CYP enzymes in the development of clozapine toxicity was ruled out through genotyping. Since liver and renal function tests were also within normal limit, it is difficult to pinpoint a single pharmacokinetic factor responsible for unusually high clozapine and norclozapine levels in this patient. However, a combination of various pharmacokinetic factors may provide an explanation for clozapine toxicity in this patient. Conclusion: Some patients can develop unusually high levels of clozapine and/or its metabolites on routine clozapine dosages resulting in clinically serious adverse effects as observed in our patient.

AB - This report seeks to analyze and discuss different pharmacokinetic factors that might be responsible for a case of clozapine toxicity on a conventional clozapine dose. A 41-year-old Caucasian male with schizoaffective disorder was cross-titrated to 400 mg/day of clozapine to manage inadequate response on 6 mg/day of risperidone. A week later the patient became gradually confused and disoriented and eventually lost consciousness. The combined clozapine and norclozapine levels were elevated at 2500 ng/mL. Patient's symptoms resolved after clozapine was reduced to 75 mg/day with a reduction in clozapine and norclozapine levels to 420 ng/mL. Toxic clozapine levels may result from abnormal drug absorption, distribution, metabolism or elimination. Changes in absorption and/or distribution are unlikely to explain the toxic levels as clozapine has relatively high oral bioavailability at steady state and a large volume of distribution. In terms of metabolism, clozapine is primarily metabolized by CYP1A2, which biotransforms clozapine to norclozapine. However, it is unlikely that CYP1A2 was responsible, as any reduction in CYP1A2 activity would have likely altered clozapine and norclozapine ratio, which was not observed in this patient. Involvement of other CYP enzymes in the development of clozapine toxicity was ruled out through genotyping. Since liver and renal function tests were also within normal limit, it is difficult to pinpoint a single pharmacokinetic factor responsible for unusually high clozapine and norclozapine levels in this patient. However, a combination of various pharmacokinetic factors may provide an explanation for clozapine toxicity in this patient. Conclusion: Some patients can develop unusually high levels of clozapine and/or its metabolites on routine clozapine dosages resulting in clinically serious adverse effects as observed in our patient.

KW - Clozapine

KW - Factors

KW - Pharmacokinetic

KW - Toxicity

UR - http://www.scopus.com/inward/record.url?scp=56849107363&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=56849107363&partnerID=8YFLogxK

U2 - 10.1016/j.ajp.2008.09.001

DO - 10.1016/j.ajp.2008.09.001

M3 - Article

VL - 1

SP - 47

EP - 49

JO - Asian Journal of Psychiatry

JF - Asian Journal of Psychiatry

SN - 1876-2018

IS - 2

ER -